Kansas, 2018

Damaging Winds in Kansas, June 24, 2018

June 24, 2018 · NWS DDC · 24 events in 12 counties and zones

A short wave trough moved across western Kansas during the evening. There was also surface boundary and both contributed to late afternoon thunderstorm development, which organized into a cluster as it continue into the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough moved across western Kansas during the evening. There was also surface boundary and both contributed to late afternoon thunderstorm development, which organized into a cluster as it continue into the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 4:28 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 24, 4:28 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Jun 24 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jun 24 2018

Morning convection has zapped any instability and the atmosphere has
been pretty worked over. As a result, the chances of severe weather
is much lower. We are still expecting some evening storms, however.
This activity could be marginally severe with wind and hail threats
along with heavy rainfall. Otherwise, lows tonight will be in the 50s
and 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jun 24 2018

Storm chances will be very low during the extended period. A longwave
ridge will build over the Central Plains. Highs next week look to be
hot and in the upper 90s to around 100. Mild lows in the 60s and 70s
will prevail during this typical Summer pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 24 2018

A large thunderstorm complex will affect all terminals through
this TAF period. The best time frame for most terminals will be
0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will
be likely with these storms. After the storm complex pushes
through, there will still be a couple hours of trailing-stratiform
region precipitation with infrequent lightning and variable winds.
Winds should settle in the 0900-1200 UTC time frame and eventually
become westerly. West winds will prevail during the day Monday at
12 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  67  97 /  70   0   0   0
GCK  59  86  65  97 /  60   0  10   0
EHA  57  87  66  99 /  60   0  10   0
LBL  60  89  66  99 /  60   0  10   0
HYS  61  86  66  96 /  70  10   0  10
P28  66  88  68  97 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 1:00 AM MST, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Sun Jun 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-250800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Numerous severe thunderstorms are expected across western Kansas
for Sunday. These storms are capable of producing hail up to the
size of baseballs along with damaging wind up to 75 mph. Heavy
rainfall is also possible as well with supercell growth resulting
in areas of localized flooding. An isolated tornado or two also
cannot be ruled out at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Upper level ridging over the western high plains and lee side
troughing over eastern Colorado will give way to much warmer
temperatures nearing 100 degrees and gusty south to southwest
winds up to 30-35 mph through the end of the week. Heat index
values will be in the 100-105 degree range, especially in the
eastern and southeastern counties of the viewing area where
relative humidity values will be higher in the 40 percent range.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for southwestern Kansas after 4PM
CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 24, 4:54 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM MDT SUN JUN 24 2018

KSZ061-250100-
Hamilton KS-
554 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 700 PM
MDT...

At 554 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Towner to 12 miles north
of Two Buttes Reservoir. Movement was southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10204 3826 10155 3775 10154 3775 10204
TIME...MOT...LOC 2354Z 293DEG 27KT 3842 10212 3782 10254

UMSCHEID

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 24, 5:37 PM MST
Where
Hamilton County, 7.91 mi NNE of Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.090, -101.710

Wind gusts to 60 MPH were observed.

Thunderstorm Wind, Kearny

When
June 24, 7:08 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -101.260

Winds were estimated to be 70 to 75 MPH.

Thunderstorm Wind, Stanton

When
June 24, 7:15 PM CST
Where
Stanton County, 1.76 mi NE of Johnson
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.590, -101.730

Thunderstorm Wind, Finney

When
June 24, 7:24 PM CST
Where
Finney County, 3.87 mi ENE of Garden City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -100.810

Thunderstorm Wind, Grant

When
June 24, 7:24 PM CST
Where
Grant County, Ulysses Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Thunderstorm Wind, Trego

When
June 24, 7:30 PM CST
Where
Trego County, 0.88 mi NE of Trego Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.890, -99.890

Winds were estimated to be gusting to as high as 60 MPH.

Thunderstorm Wind, Finney

When
June 24, 7:45 PM CST
Where
Finney County, 1.29 mi ESE of (Gck)garden City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.710

Thunderstorm Wind, Finney

When
June 24, 7:51 PM CST
Where
Finney County, 0.69 mi S of (Gck)garden City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.730

Thunderstorm Wind, Finney

When
June 24, 7:51 PM CST
Where
Finney County, 2.14 mi SE of Eminence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.100, -100.470

Winds were estimated to be 55 to 60 MPH.

Thunderstorm Wind, Seward

When
June 24, 8:15 PM CST
Where
Seward County, 4.29 mi NNE of Liberal
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.090, -100.910

A grain bin was destroyed and rolled 100 yards.

Thunderstorm Wind, Haskell

When
June 24, 8:15 PM CST
Where
Haskell County, 0.88 mi NE of Sublette
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.490, -100.840

Thunderstorm Wind, Haskell

When
June 24, 8:19 PM CST
Where
Haskell County, 2.19 mi E of Satanta Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.450, -100.940

Three power poles were blown down.

Thunderstorm Wind, Gray

When
June 24, 8:22 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.810, -100.350

Thunderstorm Wind, Gray

When
June 24, 8:25 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.350

Eight to ten inch diameter tree branches were blown down.

Thunderstorm Wind, Haskell

When
June 24, 8:28 PM CST
Where
Haskell County, Sublette
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -100.850

A roof of a mobile home was destroyed by the high wind.

Thunderstorm Wind, Seward

When
June 24, 8:28 PM CST
Where
Seward County, 1.3 mi ESE of (Lbl)liberal Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -100.950

Thunderstorm Wind, Gray

When
June 24, 8:30 PM CST
Where
Gray County, 0.88 mi NW of Cimarron
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.810, -100.360

A semi truck was overturned, while parked. No injuries were reported.

Thunderstorm Wind, Seward

When
June 24, 8:30 PM CST
Where
Seward County, 1.79 mi WNW of Kismet
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.210, -100.730

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ellis

When
June 24, 8:35 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
38.880, -99.180

Thunderstorm Wind, Gray

When
June 24, 8:40 PM CST
Where
Gray County, Montezuma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.600, -100.450

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
June 24, 8:52 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -99.970

Thunderstorm Wind, Comanche

When
June 24, 10:00 PM CST
Where
Comanche County, 5.53 mi S of Coldwater
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.190, -99.330

Winds were estimated to be 60 MPH, at least.

Thunderstorm Wind, Ford

When
June 24, 10:00 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.780, -100.050

Winds were estimated to be 60 to 65 MPH.

Thunderstorm Wind, Ford

When
June 24, 10:08 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769963, 769964, 769965, 769966, 769967, 769968, 769969, 769970, 769971, 769972, 769973, 769974, 769975, 769976, 769977, 769978, 769986, 769987, 769988, 769989, 769990, 769992, 769993, 769994.